Severe imipramine-induced myoclonus in a patient with psychotic bipolar depression, catatonia, and schizencephaly

K. J. Black, N. Kilzieh

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Mild myoclonus is reasonably common with various cyclic antidepressants. However, antidepressants rarely cause severe myoclonus, and no risk or predisposing factors have been reported in the literature. We report a case of exceptionally severe myoclonus developing at therapeutic doses and modest serum levels of imipramine. The patient went on to experience dystonia and catatonia. Both of these were in typical settings (after haloperidol and with psychotic bipolar depression, respectively) and responded to typical treatment. On further investigation, the patient was found to have left-sided schizencephaly and a corresponding history of very mild developmental delay. We suggest that the onset of one movement disorder after drug therapy (eg, myoclonus) may predict the development of other movement disorders (e.g., catatonia). We further propose that severe tricyclic-induced myoclonus should prompt the physician to rule out a coexisting structural lesion of the central nervous system.

Original languageEnglish
Pages (from-to)45-49
Number of pages5
JournalAnnals of Clinical Psychiatry
Volume6
Issue number1
DOIs
StatePublished - Jan 1 1994

Keywords

  • Antidepressants
  • Bipolar disorder
  • Catatonia
  • Cerebral cortex/AB
  • Child development disorders
  • Myoclonus
  • Tricyclic/AE

Fingerprint Dive into the research topics of 'Severe imipramine-induced myoclonus in a patient with psychotic bipolar depression, catatonia, and schizencephaly'. Together they form a unique fingerprint.

  • Cite this